×

zbMATH — the first resource for mathematics

Locally divergence-free discontinuous Galerkin methods for the Maxwell equations. (English) Zbl 1049.78019
This paper is devoted to the study of the role of discontinuous Galerkin methods in the numerical analysis of the two-dimensional Maxwell system \[ \frac{\partial H_x}{\partial t}=-\frac{\partial E_z}{\partial y},\quad \frac{\partial H_y}{\partial t}=\frac{\partial E_z}{\partial x},\quad \frac{\partial E_z}{\partial t}=\frac{\partial H_y}{\partial x}-\frac{\partial H_x}{\partial y}. \] First the locally divergence-free space is introduced and a numerical formulation of the algorithm is given. Next, it is described a way to measure the divergence of a piecewise smooth function, and the \(L^2\)-projection is defined from the space of locally divergence-free discontinuous piecewise polynomials to a subspace that contains the globally divergence-free piecewise polynomials. An abstract result on the \(L^2\)-stability and several error estimates are also given.

MSC:
78M10 Finite element, Galerkin and related methods applied to problems in optics and electromagnetic theory
65N30 Finite element, Rayleigh-Ritz and Galerkin methods for boundary value problems involving PDEs
65M60 Finite element, Rayleigh-Ritz and Galerkin methods for initial value and initial-boundary value problems involving PDEs
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Assous, F.; Degond, P.; Heintze, E.; Raviart, P.A.; Segre, J., On a finite element method for solving the three dimensional Maxwell equations, Journal of computational physics, 109, 222-237, (1993) · Zbl 0795.65087
[2] Baker, G.A.; Jureidini, W.N.; Karakashian, O.A., Piecewise solenoidal vector fields and the Stokes problem, SIAM journal on numerical analysis, 27, 1466-1485, (1990) · Zbl 0719.76047
[3] Balsara, D.S.; Spicer, D.S., A staggered mesh algorithm using high order Godunov fluxes to ensure solenoidal magnetic fields in magnetohydrodynamic simulations, Journal of computational physics, 149, 270-292, (1999) · Zbl 0936.76051
[4] Bramble, J.; Sun, T., A negative-norm least squares method for reissner – mindlin plates, Mathematics of computation, 67, 901-916, (1998) · Zbl 0899.73544
[5] Brezzi, F.; Douglas, J.; Marini, L.D., Two families of mixed finite elements for second order elliptic problems, Numerische Mathematik, 47, 217-235, (1985) · Zbl 0599.65072
[6] Ciarlet, P., The finite element methods for elliptic problems, (1975), North-Holland Amsterdam
[7] Cockburn, B., Discontinuous Galerkin methods for convection-dominated problems, (), 69-224 · Zbl 0937.76049
[8] Cockburn, B.; Hou, S.; Shu, C.-W., The runge – kutta local projection discontinuous Galerkin finite element method for conservation laws IV: the multidimensional case, Mathematics of computation, 54, 545-581, (1990) · Zbl 0695.65066
[9] Cockburn, B.; Karniadakis, G.; Shu, C.-W., The development of discontinuous Galerkin methods, (), 3-50, Part I: Overview · Zbl 0989.76045
[10] Cockburn, B.; Luskin, M.; Shu, C.-W.; Süli, E., Enhanced accuracy by post-processing for finite element methods for hyperbolic equations, Mathematics of computation, 72, 577-606, (2003) · Zbl 1015.65049
[11] Cockburn, B.; Shu, C.-W., The runge – kutta discontinuous Galerkin method for conservation laws V: multidimensional systems, Journal of computational physics, 141, 199-224, (1998) · Zbl 0920.65059
[12] Cockburn, B.; Shu, C.-W., The local discontinuous Galerkin method for time-dependent convection – diffusion systems, SIAM journal on numerical analysis, 35, 2440-2463, (1998) · Zbl 0927.65118
[13] Cockburn, B.; Shu, C.-W., Runge – kutta discontinuous Galerkin methods for convection-dominated problems, Journal of scientific computing, 16, 173-261, (2001) · Zbl 1065.76135
[14] Gottlieb, S.; Shu, C.-W.; Tadmor, E., Strong stability preserving high order time discretization methods, SIAM review, 43, 89-112, (2001) · Zbl 0967.65098
[15] Hesthaven, J.S.; Warburton, T., Nodal high-order methods on unstructured grids. I. time-domain solution of maxwell’s equations, Journal of computational physics, 181, 186-221, (2002) · Zbl 1014.78016
[16] Jiang, B.-N.; Wu, J.; Povinelli, L.A., The origin of spurious solutions in computational electromagnetics, Journal of computational physics, 125, 104-123, (1996) · Zbl 0848.65086
[17] Jiang, G.-S.; Shu, C.-W., On cell entropy inequality for discontinuous Galerkin methods, Mathematics of computation, 62, 531-538, (1994) · Zbl 0801.65098
[18] Karakashian, O.A.; Jureidini, W.N., A nonconforming finite element method for the stationary navier – stokes equations, SIAM journal on numerical analysis, 35, 93-120, (1998) · Zbl 0933.76047
[19] Munz, C.-D.; Omnes, P.; Schneider, R.; Sonnendrücker, E.; Voß, U., Divergence correction techniques for Maxwell solvers based on a hyperbolic model, Journal of computational physics, 161, 484-511, (2000) · Zbl 0970.78010
[20] Nicolaides, R.A.; Wang, D.-Q., Convergence analysis of a covolume scheme for maxwell’s equations in three dimensions, Mathematics of computation, 67, 947-963, (1998) · Zbl 0907.65116
[21] J. Ryan, C.-W. Shu, H. Atkins, Extension of a post-processing technique for the discontinuous Galerkin method for hyperbolic equations with application to an aeroacoustic problem, SIAM Journal on Scientific Computing (submitted) · Zbl 1137.65414
[22] Yee, K.S., Numerical solution of initial boundary value problems involving maxwell’s equations in isotropic media, IEEE transactions on antenna propagation AP, 14, 302-307, (1966) · Zbl 1155.78304
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.